Nebraska, 2005

Hail in Nebraska, August 28, 2005

August 28, 2005 · NWS GID · 5 events in 5 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 28, 4:50 AM CST, 8 hours 20 minutes earlier.

Area forecast discussion, Aug 28, 4:50 AM CST, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
550 AM CDT SUN AUG 28 2005

.DISCUSSION...FORECAST CHALLENGE WILL AGAIN BE POPS FOR TODAY AND
TONIGHT. LEFT OVER FRONTAL BOUNDARY PLUS OTHER OUTFLOW BOUNDARIES
EXIST WHILE ONE MORE UPPER LEVEL SHORT WAVE TROUGH MOVES DOWN THE
PIKE THIS AFTERNOON AND EVENING. THE ETA QPF PLACEMENT AND TIMING
LOOKS A LITTLE MORE REASONABLE THAN THE PREVIOUS RUN...BEING
DICTATED MOSTLY FROM THE WAVE MOVING IN FROM THE NORTHWEST RATHER
THAN A WARM FRONT TYPE BOUNDARY FROM THE SOUTH. UPPED POPS TODAY
FROM PREVIOUS FORECAST WITH MOISTURE...BOUNDARIES...AND LIFT
EXPECTED TO PRODUCE MORE STORMS. SUFFICIENT INSTABILITY SHOULD BE
IN PLACE AS SUN SHOULD POP OUT AS CIRRUS SHIELD MOVES EAST TODAY.
SEVERE THREAT WILL BE THERE...BUT SHOULD GENERALLY BE MARGINAL AS
WIND PROFILE WILL NOT BE IMPRESSIVE...AND INSTABILITY WILL NOT BE
PHENOMENAL.

FOR MONDAY...THE GFS TRIES TO PUT A QPF BOMB OVER THE GID/OAX/TOP
AREA. THIS DOES NOT SEEM TOO LOGICAL AS THERE SHOULD BE A BUILDING
UPPER RIDGE AFTER THIS WAVE TONIGHT PLUS A SURFACE HIGH IN
PLACE...AND NO LOW LEVEL JET TO SPEAK OF. THIS QPF SEEMS TO BE
ORIGINATING FROM A LEFT OVER MCS IT PRODUCES FROM THE SHORTWAVE
TONIGHT...SO HAVE DISCOUNTED THIS MODEL FOR MONDAY AND LEFT DRY
FOR THE CWA.

ONLY TWEAKED THE TEMPS A FEW DEGREES FOR THE NEXT COUPLE OF DAYS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

HEINLEIN
Hazardous weather outlook, Aug 28, 11:04 AM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1204 PM CDT SUN AUG 28 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
291200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1204 PM CDT SUN AUG 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. SOME STORMS THIS
AFTERNOON AND EVENING MAY CONTAIN QUARTER SIZED HAIL AND WIND
GUSTS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Special weather statement, Aug 28, 11:21 AM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1221 PM CDT SUN AUG 28 2005

NEZ039>041-046>049-061>064-075>077-086>087-290100-
ADAMS NE-BUFFALO NE-CLAY NE-FILLMORE NE-GREELEY NE-
HALL NE-HAMILTON NE-HOWARD NE-MERRICK NE-NANCE NE-
NUCKOLLS NE-POLK NE-SHERMAN NE-THAYER NE-VALLEY NE-
YORK NE-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
750 IN EFFECT UNTIL 8 PM CDT FOR THE FOLLOWING AREAS

IN NEBRASKA THIS WATCH INCLUDES 16 COUNTIES

IN CENTRAL NEBRASKA

GREELEY               HOWARD                MERRICK
NANCE                 SHERMAN               VALLEY

IN EAST CENTRAL NEBRASKA

POLK                  YORK

IN SOUTH CENTRAL NEBRASKA

ADAMS                 BUFFALO               CLAY
FILLMORE              HALL                  HAMILTON
NUCKOLLS              THAYER

THIS INCLUDES THE CITIES OF...AURORA...CENTRAL CITY...
CLAY CENTER...DESHLER...EDGAR...EXETER...FAIRFIELD...FAIRMONT...
FULLERTON...GENEVA...GENOA...GRAND ISLAND...HARVARD...HASTINGS...
HEBRON...KEARNEY...LITCHFIELD...LOUP CITY...NELSON...ORD...
OSCEOLA...POLK...SCOTIA...SHELBY...SPALDING...ST. PAUL...
STROMSBURG...SUPERIOR...SUTTON...WOLBACH AND YORK.

WESELY

The radar

The Grand Island radar (KUEX), 131 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Nance

When
August 28, 1:10 PM CST
Where
Nance County, 1 mi S of Belgrade
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.467, -98.067

Hail, Merrick

When
August 28, 1:55 PM CST
Where
Merrick County, 6 mi NNE of Chapman
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.100, -98.117

Hail, Hamilton

When
August 28, 2:07 PM CST
Where
Hamilton County, 3 mi W of Marquette
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.000, -98.050

Hail, Dawson

When
August 28, 5:00 PM CST
Where
Dawson County, Lexington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.783, -99.733

Hail, Gosper

When
August 28, 5:12 PM CST
Where
Gosper County, 4 mi E of Johnson Res
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.700, -99.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471940, 5471941, 5471942, 5471943, 5471944.